Piling on the Pounds with Pills – A Plausible Possibility
You lead an active lifestyle and eat healthy food, but you find that you’re still piling on the pounds. As you stand on your bathroom scales looking down in horror, you wonder for a moment if the figures are lying, but then realize that the mirror speaks the same truth. You rack your brains to come up with a plausible answer for your sudden and unexplained weight gain, but find yourself unable to reach a satisfactory conclusion. Until your eyes fall on your medicine cabinet, that is. Yes, you’ve identified the culprit, the thing responsible for making you gain sudden and unsightly weight when you’ve never had a fat problem before. Here’s how certain drugs can make you rounder than you normally are:
By decreasing your metabolism: Medicines for the common cold, cough, flu, or in general any antihistamine, come loaded with the chemical diphenhydramine. This has a sedating effect, and when taken often, makes you feel lazy and sleepy all the time. Your metabolism is affected and you don’t burn as many calories as you normally do. Sedatives that are prescribed for insomniacs also tend to have the same effect.
By increasing your appetite: Drugs and steroids that are prescribed for depression and chronic conditions like migraine, arthritis and rheumatism tend to affect your mood and your appetite. They increase your cravings and make you think you’re hungry even when you’re not.
By retaining water: The human body is made up of 70 percent of water, and some drugs force your body to retain water that should, under normal circumstances, have been sweated or urinated out. Fertility and birth control drugs that contain estrogen are infamous for exhibiting this effect.
Medications are sometimes necessary and even mandatory for good health, but there are times when they serve to make you heavier. It’s best to be aware of the side effects of anything your doctor prescribes, and take preventive action by working out regularly and controlling your eating habits. Also, never stop taking your medication just because you feel it’s making you put on weight. You could end up jeopardizing your health, and at the worst, your life, if you take any drastic step without consulting your doctor first.
One preventive measure you could undertake is to stop popping pills that you get easily over the counter – these drugs are at times addictive (especially the ones that are supposed to cure coughs) and can end up doing you a double disadvantage by becoming a bad habit as well as making you gain weight.
This article is contributed by Sarah Scrafford, who regularly writes on the topic of EKG Training Courses. She invites your questions, comments and freelancing job inquiries at her email address: email@example.com.